Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Baltimore/Washington

May 1, 2003Rockingham County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 1, 2003, 3:20 PM EDT for Rockingham County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 3:20 PM EDT (19:20 UTC)
Expired
May 1, 2003, 4:00 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Rockingham County, VA

The radar

The Sterling radar (KLWX), 131 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM EDT, 30 minutes earlier.

Area forecast discussion, May 1, 2:50 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT THU MAY 1 2003

.EARLY PERIODS...TSRA AGN DVLPG TO CLOSE TO SAME AREA AS YDA...IN
UNSTBL ENVIRONMENT W/ FVRBL THTA-E RDGG...AND H8-5 LAPSE RATES CLOSE
TO 7C/KM. WUD AGN XPCT SOME OF THESE STORMS TO PROPAGATE EWD INTO
PTMC HIGHLANDS LATE TAFTN/ELY THIS EVNG. AMS PLENTY UNSTBL...W/ WK
VORT LOBE AND GOOD H8 CNVGNC TO PROVIDE FORCING. WUD XPCT OVRALL
WKNG TREND W/ LOSS OF DYTM HTG. BASED ON DEWPTS...WL GO W/ CRRNT
MIN-T FCST...CLSR TO MET.

THTA-E RDG SAGS TO THE SE TMRW AS CDFNT APPCHS. INSTAB PRSNT...AND
WUD XPCT AXIS OF PCPN TO MV SE COINCIDENT W/ FORCING. KEPT LIKELY
POPS AREAWIDE...XCPT CHC SE. HAZY MRNG SUNSHN WL BE FILLED BY DEBRIS
CLDS...THEN CNVCTV LWR LYR IN THE AFTN. NOT MUCH OF A MAXT RNG
OFFERED BY GDNC...AND VALUES ACCEPTED.

HTS

.LONG TERM...FRI NIGHT THRU THU...
WAVE OFF THE SE COAST MOVES FAIRLY RAPIDLY NE, BUT SECONDARY WAVE
HANGS BACK OVER MID-ATLC STATES INTO SAT.  MODELS ALL AGREE ON THE
EXISTENCE OF THE SECONDARY BUT THEY DISAGREE ON INTENSITY.  AVN IS
THE MOST PESSAMISTIC, ETA AND NGM ARE WEAKER WITH THE WAVE AND
DRIER.  DUE TO THIS UNCERTAINTY WELL EXTEND THE CHC POPS THRU THE
DAYTIME HRS SAT AND EXTEND THE MSTLY CLDY SKIES THRU SAT NIGHT.
SUN AND MON LOOK LIKE REAL NICE DAYS.  SFC RIDGE MOVES OFF COAST BY
MON EVE AND OVERRUNNING CLDS WILL FOLLOW.  NEXT FRONTAL SYSTEM
SHOULD BRING RW/TRW BACK INTO CWA TUE INTO EARLY WED.  CLEARING
BEHIND CDFNT PASSAGE WED AM.

CK

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 1, 12:48 PM EDT, 2 hours 32 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057-
WVZ048>055-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT THU MAY 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...
ESPECIALLY IN THE WESTERN MOUNTAINS. HAIL UP TO 1 INCH IN DIAMETER
AND LOCALLY STRONG WIND GUSTS WILL BE POSSIBLE. THE TIME OF THE
HIGHEST THREAT WILL BE FROM 4PM TO 10PM.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY THIS
EVENING FOR LOCATIONS WEST OF THE SHENANDOAH RIVER.

HTS

In the hours before

Special weather statement, May 1, 12:44 PM EDT, 2 hours 36 minutes before
MDZ002-003-VAZ021-025>031-WVZ048>055-020500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 PM EDT THU MAY 1 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE
MOUNTAIN REGIONS OF WESTERN MARYLAND...WESTERN VIRGINIA...AND
EASTERN WEST VIRGINIA HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREATS IN
ASSOCIATION WITH THESE STORMS WILL BE HAIL IN EXCESS OF 3/4 INCHES
IN DIAMETER AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES.

ABW
Special weather statement, May 1, 2:28 PM EDT, 52 minutes before
WVZ054-011930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORMS MOVING THROUGH PENDLETON COUNTY...

AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF FRANKLIN...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS
LOCATED NEAR THE PENDLETON...HARDY COUNTY BORDER. THESE STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.
FRANKLIN...AND RURAL SECTIONS OF EASTERN PENDLETON COUNTY WILL BE
AFFECTED BY THESE STORMS THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:53 PM EDTSpecial Marine WarningLWX67 min
May 1, 5:07 PM EDTFlash Flood WarningLWXRockingham4 hr
May 1, 3:09 PM EDTSevere Thunderstorm WarningLWXHardy51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.